Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 106, NWS Indianapolis, IN

April 14, 20064 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 14, 2006, 4:01 AM EDT for 4 counties in Indiana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2006, 4:01 AM EDT (08:01 UTC)
Expired
Apr 14, 2006, 4:38 AM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Brown County, IN, Monroe County, IN, Morgan County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 4:07 AM EDTHAIL 0.883 S Paragon, INE45 MPH WINDS
Apr 14, 4:15 AM EDTTSTM WND DMGBloomington, INHEALTHY PINE TREE BROKEN OFF 15 FEET ABOVE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 12:00 AM EDTSevere Thunderstorm WatchSPC5 hr
Apr 14, 2:58 AM EDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 140801
SVRIND
INC013-105-109-119-140845-
/O.NEW.KIND.SV.W.0106.060414T0801Z-060414T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 AM EDT FRI APR 14 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORGAN COUNTY IN CENTRAL INDIANA
  WESTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA
  NORTHERN MONROE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BLOOMINGTON
  EASTERN OWEN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 445 AM EDT

* AT 358 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GOSPORT...OR ABOUT 17 MILES NORTHWEST OF BLOOMINGTON...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLETTSVILLE AROUND 410 AM EDT...
  MARTINSVILLE AROUND 415 AM EDT...
  BLOOMINGTON AROUND 420 AM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3949 8667 3920 8679 3906 8625 3949 8626

$$

KOCH
2 follow-up statements
000 
WWUS53 KIND 140813
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 AM EDT FRI APR 14 2006

INC013-105-109-119-140845-
/O.CON.KIND.SV.W.0106.000000T0000Z-060414T0845Z/
BROWN-MONROE-MORGAN-OWEN-
413 AM EDT FRI APR 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR NORTHERN MONROE...WESTERN BROWN...EASTERN OWEN AND SOUTHERN
MORGAN COUNTIES...

AT 412 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ELLETTSVILLE...OR ABOUT NEAR BLOOMINGTON...MOVING
SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLOOMINGTON AROUND 420 AM EDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT FRIDAY MORNING
FOR SOUTHWESTERN INDIANA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT FRIDAY
MORNING FOR NORTHERN INDIANA.

LAT...LON 3949 8667 3920 8679 3906 8625 3949 8626

$$

KOCH
000 
WWUS53 KIND 140838
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
438 AM EDT FRI APR 14 2006

INC013-105-109-119-140848-
/O.CAN.KIND.SV.W.0106.000000T0000Z-060414T0845Z/
BROWN-MONROE-MORGAN-OWEN-
438 AM EDT FRI APR 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONROE...WESTERN 
BROWN...EASTERN OWEN AND SOUTHERN MORGAN COUNTIES HAS BEEN 
CANCELLED...

THE STRONGEST PART OF THE STORM HAS MOVED EAST OF THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT FRIDAY MORNING
FOR SOUTHWESTERN INDIANA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT FRIDAY
MORNING FOR NORTHERN INDIANA.

LAT...LON 3949 8667 3920 8679 3906 8625 3949 8626

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:15 AM EDT, 46 minutes earlier.

Area forecast discussion, Apr 14, 3:15 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EDT FRI APR 14 2006

.DISCUSSION...KIND RADAR CONTS TO SHOW SHOWERS AND ISOLATED TSRAS
ACROSS FA AT 07Z. DPS ARE INCREASING ACROSS FA WITH RAIN FALLING.
TSRA COMPLEX CONTS TO MV SE ACROSS FA.

MODELS ARE SHOWING SLIGHT DIFFERENCES IN PLACEMENT/STRENGTH OF
H7/H85 LOW 18Z SAT. GFS IS A LITTLE STRONGER AND QUICKER AS OPPOSED
TO THE NAM. NAM IS ALSO DIVING SYSTEM SOUTH WHILE GFS CONTS MORE
EASTERLY. SFC SYSTEM APPEARS TO FOLLOW SUIT UNTIL 12Z MON WHEN BOTH
GFS AND NAM ALIGN A BIT BETTER. NAM AND UKMET VERY SIMILAR. ONE NOTE
OF INTEREST IN THE MODELS ARE NOT HANDLING ACTUAL DEWPOINTS VERY
WELL. WL KEEP THIS IN MIND WHILE MAKING THE FORECAST. FOR NOW...FEEL
LEANING TOWARD NAM/UKMET WL BE BEST.

MAIN FORECAST ISSUE WL BE POSSIBLE SVR WX OVER THE FEW DAYS.

ONGOING THUNDERSTORMS WL BE LIKELY THIS MORNING AS COMPLEX PUSHES SE
ACROSS FA. EXPECT TO SEE DPS INCREASE AS WELL. THIS SHOULD ALLOW
CURRENT NAM TRENDS TO BE MORE REFLECTIVE OF REALITY THAN PRESENT
INDICATIONS. CWA REMAINS ON NORTHERN FRINGES OF RIDGE AS WARM AIR
BUBBLE MAKES LITTLE CHANGES OVR NEXT COUPLE OF DAYS. SUN EXPECTED
AGAIN TODAY AND CAPE IS FORECAST TO SOAR INTO THE 3000 J/KG RANGE.
LIS ALSO INCREASE TO -7 TO -9 C ACROSS FA. WL HAVE TO MONITOR DP
INCREASES TO FIND OUT HOW ACCURATE ARE FORECAST INSTABILITY VALUES.
FOR NOW...WL CONT TO MENTION TSRA POSSIBLE ACROSS FA LATE AFTERNOON
INTO OVRNGT HOURS. CDFNT FORECAST TO MV ACROSS FA TOWARD SAT
MORNING. WL CONT TO MENTION POSSIBLE TSRA OVRNGT. MET APPEARS A BIT
COOL TODAY CONSIDERING LAST FEW DAYS WITH TEMPS IN REACHING THE 80
DEGREE MARK. WL GO BETWEEN COOLER MET AND WARMER MAV WITH EXPECTED
SUN TODAY. MAV A BIT COOL OVRNGT TONIGHT AS CLOUDS WL HELP TEMPS UP
ALONG WITH CONTINUED WAA. WL LEAN TOWARD WARMER MET NUMBERS.

SAT EXPECT TO SEE A BREAK IN THE TSRA ACTION AS CDFNT MVS SOUTH.
FRONT DOES SEEM TO STALL AROUND OHIO RIVER BEFORE RETURNING NORTH AS
A WARM FRONT OVRNGT SUN. CONSIDERING FRONTAL POSITION AND DRYING OF
MOISTURE WITH FROPA...WL LOWER POPS A BIT DURING THE DAY. COULD
STILL SEE A POP UP TSRA BUT MOISTURE REMAINS ACROSS SRN FA DURING
THE DAY. BY NGT...AS WRMFNT LIFTS NORTH...DPS INCREASE ONCE AGAIN
THE CHC FOR MORE TSRAS INCREASE. SVR WX POSSIBILITIES RETURN TO FA
DURING OVRNGT TIME FRAME SAT AND THEN AGAIN SUN. WL HAVE TO CONT TO
MONITOR SITUATION CLOSELY. SUN LOOKS VERY INTERESTING FOR SVR WX.
SPC DOES KEEP CWA IN SLIGHT RISK THROUGH SUN. MET VALUES ARE
UNDERDONE SAT AS SUN WL ONCE AGAIN HELP WARM TEMPS UP. DO EXPECT
SLIGHTLY COOLER CONDITIONS AS CDFNT MVS ACROSS FA BUT NOT MUCH COLD
AIR WITH IT. WL LEAN TOWARD WARMER MAV NUMBERS.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JB
Hazardous weather outlook, Apr 13, 3:44 PM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT THU APR 13 2006

INZ021-028>031-035>049-051>057-062>065-072-141945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
344 PM EDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT. ANY STORMS THAT DO
DEVELOP HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE RISK
OF SEVERE WEATHER OVERNIGHT IS MAINLY FROM THE INDIANAPOLIS AREA
AND NORTHWARD. THE MAIN THREAT FROM ANY STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...SATURDAY
AFTERNOON AND SUNDAY. ANY STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY STORMS OVER
THE WEEKEND WILL BE DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1100 PM EDT. SPOTTERS MAY
ALSO BE NEEDED FRIDAY...SATURDAY AND SUNDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ060-061-067>071-141945-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
244 PM CDT THU APR 13 2006 /344 PM EDT THU APR 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOW LAND FLOODING WILL CONTINUE IN THE MOUNT CARMEL...PETERSBURG
AND HAZLETON AREAS THROUGH TONIGHT.

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. ANY STORMS THAT DO
DEVELOP HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE MAIN
THREAT FROM ANY STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...SATURDAY
AFTERNOON AND SUNDAY. ANY STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT FROM ANY STORMS OVER
THE WEEKEND WILL BE DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1100 PM. SPOTTERS MAY ALSO
BE NEEDED FRIDAY...SATURDAY AND SUNDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

PUMA

In the hours before

Local storm report, Apr 14, 3:05 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND GST     MONTEZUMA               39.79N 87.37W
04/14/2006  E50 MPH          PARKE              IN   AMATEUR RADIO

0304 AM     HAIL             DANA                    39.81N 87.49W
04/14/2006  E0.25 INCH       VERMILLION         IN   AMATEUR RADIO

&&

MSHARTRA
Local storm report, Apr 14, 3:07 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
307 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     TSTM WND GST     4 N MARSHALL            39.90N 87.19W
04/14/2006  M57 MPH          PARKE              IN   AMATEUR RADIO

&&

MSHARTRA
Local storm report, Apr 14, 3:23 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND GST     ROSEDALE                39.62N 87.28W
04/14/2006  E50 MPH          PARKE              IN   AMATEUR RADIO

&&

MSHARTRA
Local storm report, Apr 14, 3:33 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     DANA                    39.81N 87.49W
04/14/2006                   VERMILLION         IN   AMATEUR RADIO

            US 36 NEAR DANA. POWER LINES DOWN

&&

MSHARTRA
Local storm report, Apr 14, 3:52 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 AM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     BRAZIL                  39.52N 87.12W
04/14/2006                   CLAY               IN   LAW ENFORCEMENT

            ESTIMATED 60 MPH WIND BLEW OUTBUILDING ONTO STATE ROUTE
            59.

&&

DTUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:36 AM EDTSevere Thunderstorm WarningINDVermillion37 min
Apr 14, 2:58 AM EDTSevere Thunderstorm WarningINDParke, Vermillion35 min
Apr 14, 3:35 AM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam37 min
Apr 14, 4:20 AM EDTTornado WarningINDBrown, Jackson, Monroe30 min
Apr 14, 6:41 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Marion49 min
Apr 14, 6:55 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison50 min
Apr 14, 7:07 PM EDTTornado WarningINDHancock, Henry, Marion, Rush53 min
Apr 14, 7:13 PM EDTTornado WarningINDHenry47 min
Apr 14, 7:25 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby41 min
Apr 14, 7:35 PM EDTSevere Thunderstorm WarningINDFountain, Warren40 min
Apr 14, 7:39 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe51 min
Apr 14, 7:47 PM EDTTornado WarningINDFountain, Tippecanoe, Warren43 min
Apr 14, 7:53 PM EDTSevere Thunderstorm WarningINDDecatur, Rush52 min
Apr 14, 7:57 PM EDTTornado WarningINDCarroll, Clinton, Tippecanoe63 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.